Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 95, NWS Cheyenne, WY

September 18, 2001Box Butte County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 18, 2001, 6:25 PM MDT for Box Butte County, Morrill County, Nebraska. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 18, 2001, 6:25 PM MDT (00:25 UTC)
Expired
Sep 18, 2001, 7:00 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Box Butte County, NE, Morrill County, NE

What was reported inside it

TimeReportWhereRemark
Sep 18, 6:40 PM MDTHail 0.75Alliance, NE
Sep 18, 6:53 PM MDTHail 0.88Angora, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

295 
WUUS55 KCYS 190026
SVRCYS
NEC013-123-190100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
625 PM MDT TUE SEP 18 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF ALLIANCE
  NORTH CENTRAL MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 700 PM MDT

* AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTH OF ANGORA...OR ABOUT 14 MILES
  WEST OF ALLIANCE...MOVING SOUTH AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

STARK

LAT...LON 4208 10331 4183 10326 4189 10279 4210 10286

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:35 PM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 18, 2:35 PM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
235 PM MDT TUE SEP 18 2001

POCKET OF COLD H7-H5 TEMPS OVR SE WY HELPING TO PRODUCE ISOLD LGT
SHWRS OVR PARTS OF THE AREA THIS AFTN.  THIS ACTIVITY WILL END
QUICKLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING.  NO
SIGNIFICANT RAIN CHANCES OR TEMPERATURE SWINGS THE NEXT FEW
DAYS...BUT SEVERAL MINOR FEATURES.  LOW AMPLITUDE RIDGING OVR THE FA
THE FIRST HALF OF WEDNESDAY W/ H7 TEMPS WARMING 2-4 DEGC FROM
TODAY.  THIS IN COMBO W/ PREVAILING DOWNSLOPE WINDS SHOULD PRODUCE
TEMPS IN THE 70S/80S MOST AREAS.  SHORTWAVE ENERGY MOVES TO OUR
NORTH WED NITE...HELPING TO PUSH A PACIFIC COOL FRONT THRU THE FA.
BEST H7 FRONTOGENETIC FORCING AND OMEGA FIELDS FOCUS OVR N/NE PARTS
OF THE AREA /DGW-LUSK-CDR/.  80KT JET ENERGY RIDING THRU NRN WY WL
ALSO HELP TO BRING FAVORABLE LFQ DYNAMICS TO N/NE AREAS.  700MB
WINDS INCR TO 25-35KTS WED NITE AS MUCH OF FA SITS ON ANTICYCLONIC
SIDE OF JET ENERGY.  THE RESULT WL BE BREEZY/WINDY CONDS OVR THE
MTNS AND FOOTHILLS WED NITE.  COOLER DAY ON THU W/ COOL TEMPS ALOFT
PSBLY PRODUCING ISOLD AFTN SHWRS /MUCH LIKE TODAY/.  TEMPS ON THU
NITE WL BE TRICKY...AS DVLPG LEE SIDE TROF AFT 06Z MAY RESULT IN
LOWS BEING REACHED DURING THE FIRST PART OF THE EVENING /ESP ALONG
THE FOOTHILLS/.  UPR FLOW FLATTENS OUT ON FRI...W/ THE BEST MSTR OVR
COLORADO.  WEAK S/WV ENERGY MOVING THRU NRN CO DURING THE AFTN MAY
BRING SHWRS/TSTMS BACK TO BORDER AREAS LATE IN THE DAY /MAINLY MTNS
WESTWARD/.

.DISCUSSION...
A RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEATHER OVER THE CWA IN
THE EXTENDED PERIOD.  WEAK SHORT WAVES WILL MOVE ACROSS THE CWA
THROUGHOUT THE PERIOD...RESULTING IN ISOLATED AFTERNOON SHOWERS OR
THUNDERSTORMS EACH DAY...AS MOISTURE IS LIMITED TO CREATE ANY
SIGNIFICANT PRECIPITATION.  MAX AND MIN TEMPERATURES WILL REMAIN
ABOUT THE SAME FROM DAY TO DAY AND WILL BE AROUND THE SEASONAL
NORMALS.

.CYS...
WY...NONE.
NE...NONE.

JK/KMD

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.